On submodular function minimization


Earlier work of Bixby, Cunningham, and Topkis is extended to give a combinatorial algorithm for the problem of minimizing a submodular function, for which the amount of work is bounded by a polynomial in the size of the underlying set and the largest function value (not its length).

This is a preview of subscription content, access via your institution.


  1. [1]

    R. E. Bixby, W. H. Cunningham andD. M. Topkis, The poset of a polymatroid extreme point,Math. of Operations Res., to appear.

  2. [2]

    A. Bouchet,private communication, 1984.

  3. [3]

    W. H. Cunningham, Decomposition of directed graphs,SIAM J. Alg. and Disc. Methods 3 (1982), 214–228.

    MATH  MathSciNet  Article  Google Scholar 

  4. [4]

    W. H. Cunningham, Decomposition of submodular functions,Combinatorica 3 (1983), 53–68.

    MATH  MathSciNet  Google Scholar 

  5. [5]

    W. H. Cunningham, Testing membership in matroid polyhedra,Journal of Combinatorial Theory (B) 36 (1984), 161–188.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    W. H. Cunningham, Minimum cuts, modular functions, and matroid polyhedra,Networks, to appear.

  7. [7]

    J. Edmonds, Submodular functions, matroids, and certain polyhedra, in:Combinatorial Structures and their Applications (ed.: R. K. Guy et al.), Gordon and Breach, New York, 1970.

    Google Scholar 

  8. [8]

    M. Grötschel, L. Lovász andA. Schrijver, The ellipsoid method and its consequences in combinatorial optimization,Combinatorica 1 (1981), 169–197.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    L. Lovász, Submodular functions and convexity, in:Mathematical Programming: The State of the Art (ed: A. Bachem et al.), Springer-Verlag (1983), 235–257.

Download references

Author information



Additional information

Research partially supported by a grant from the Natural Sciences and Engineering Research Council of Canada.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cunningham, W.H. On submodular function minimization. Combinatorica 5, 185–192 (1985). https://doi.org/10.1007/BF02579361

Download citation

AMS subject classification (1980)

  • 05 B 99
  • 68 C 25